Heavy Rain, Vernon
- When
- June 1, 11:15 AM CST to 3:50 PM CST
- Where
- Vernon County, 1.22 mi NW of Liberty Pole
- Reported by
- Amateur Radio
- Coordinates
- 43.490, -90.920
Near Viroqua, 3.7 inches of rain fell.
During the afternoon and evening of June 1st, thunderstorms with very heavy rain rolled across western Wisconsin. Some of these storms dumped over 3 inches of rain which caused streams in the vicinity of Westby (Vernon County) to rapidly come out of their banks spilling water over some roads.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
During the afternoon and evening of June 1st, thunderstorms with very heavy rain rolled across western Wisconsin. Some of these storms dumped over 3 inches of rain which caused streams in the vicinity of Westby (Vernon County) to rapidly come out of their banks spilling water over some roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 1, 5:29 AM CST, 5 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 629 AM CDT SUN JUN 1 2014 .SHORT TERM...(TODAY THROUGH TUESDAY) ISSUED AT 248 AM CDT SUN JUN 1 2014 THE MAIN FORECAST ISSUE IS WITH THE RAIN CHANCES THROUGH THE PERIOD. LOCAL AND REGIONAL RADARS SHOWING ONGOING CONVECTION FROM SOUTHEAST SOUTH DAKOTA ACROSS MINNESOTA INTO NORTHWEST WISCONSIN WITH ANOTHER AREA NORTH/SOUTH THROUGH CENTRAL WISCONSIN. THE ONGOING CONVECTION WILL HAVE A SIGNIFICANT IMPACT ON THE MORNING RAIN CHANCES WITH NONE OF THE SHORT TERM MESO MODELS HAVING MUCH OF A HANDLE ON THE ACTIVITY. THE HRRR APPEARS TO HAVE PRODUCTION PROBLEMS WITH THE 31.20Z THE LAST FULL RUN AVAILABLE IN AWIPS AND ON THE WEB. THE 01.00Z HI-RES ARW SEEMS TO BE HANDLING THE CONVECTION OUT WEST OKAY BUT HAS NO CLUE ON THE ACTIVITY ACROSS CENTRAL WISCONSIN. SINCE THIS ACTIVITY IS MOVING RAPIDLY NORTHEAST...EXPECT THAT IT WILL BE OUT OF THE AREA BY 12Z BUT PLAN TO HOLD ON TO AT LEAST SOME LOW END CHANCES FOR THE SOUTH AND EAST IN THE EVENT THAT ADDITIONAL ACTIVITY DEVELOPS UNTIL THE MOISTURE TRANSPORT SHOWS ITS DIURNAL DECREASE AROUND SUNRISE. HOWEVER...THE ACTIVITY TO THE WEST IS CLOSE TO THE FRONT THAT EXTENDS FROM EASTERN SOUTH DAKOTA INTO NORTHEAST MINNESOTA. IT IS ALSO BEING AIDED BY A SHORT WAVE TROUGH THAT IS ENTERING WESTERN MINNESOTA. EXPECT THAT THIS WILL CONTINUE TO MOVE NORTHEAST THROUGH THE REMAINDER OF THE NIGHT AND SHOULD AFFECT THE NORTHERN PARTS OF THE FORECAST AREA THIS MORNING. SOME UNCERTAINTY ON HOW THE AFTERNOON IS GOING TO PLAY OUT. THE SHORT WAVE TROUGH HELPING THE CURRENT ACTIVITY WILL MOVE OUT OF THE REGION INTO SOUTHERN CANADA BY EARLY AFTERNOON. MEANWHILE...THE NEXT SHORT WAVE TROUGH WILL START TO MOVE ACROSS THE DAKOTAS. THIS COULD TEMPORARILY LEAVE THE AREA WITHOUT MUCH DYNAMICAL FORCING FOR THE AFTERNOON INTO THE EARLY EVENING. HOWEVER...THIS MAY BE COMPENSATED BY THE INCREASE IN INSTABILITY WITH AFTERNOON ML CAPES OF 500 TO 1000 J/KG FROM EAST TO WEST ACROSS THE AREA AND THE SLOW BUT STEADY INCREASE IN THE MOISTURE TRANSPORT BACK INTO THE AREA. WEAK WARM AIR ADVECTION WILL CONTINUE AHEAD OF THE FRONT WITH 1 TO 2 UBAR/S OF UP GLIDE ON THE 305K ISENTROPIC SURFACE. SIMILAR TO THE PAST COUPLE OF DAYS...SHOULD SEE SCATTERED TO NUMEROUS SHOWERS AND STORMS DEVELOP IN THIS AXIS OF CAPE AND MOISTURE TRANSPORT AND WILL HAVE 50 TO 60 PERCENT RAIN CHANCES FOR MOST OF THE AREA DURING THE AFTERNOON INTO THE EVENING. THE SHORT WAVE TROUGH WILL MOVE OVER THE AREA TONIGHT WITH THE 01.00Z NAM SHOWING IT PRODUCING SOME WEAK PV ADVECTION IN THE 500-300 MB LAYER. ALL THE 01.00Z MODELS SUGGEST A SURFACE LOW WILL FROM ALONG THE FRONT OVERNIGHT BUT CONSIDERABLE DIFFERENCES ON ITS LOCATION. THE NAM AND 01.00Z ECMWF KEEP THE LOW OVER WESTERN OR NORTHWEST MINNESOTA CLOSER TO THE UPPER LEVEL LOW AND A STRONGER SHORT WAVE TROUGH WHILE THE 01.00Z GFS HAS THE LOW NEAR THE TWIN CITIES. GIVEN THE SOUTHWEST FLOW ALOFT THAT WILL STILL BE OVER THE AREA...FEEL THE GFS IS LIKELY TOO AGGRESSIVE PUSHING THE FRONT INTO THE DEPARTING UPPER LEVEL RIDGE AND THE NAM AND ECMWF PROBABLY HAVE A BETTER HANDLE ON THE SURFACE LOW. THIS WOULD PUT THE BEST MOISTURE TRANSPORT OVERNIGHT FROM WESTERN AND CENTRAL IOWA INTO NORTHERN MINNESOTA AHEAD OF THE FRONT AND SURFACE LOW. THIS SHOULD THEN PLACE THE BEST COVERAGE OF CONVECTION ACROSS THE WESTERN PARTS OF THE FORECAST AREA AND HAVE TRENDED THE RAIN CHANCES FROM 50 PERCENT ACROSS THE EAST UP TO 70 PERCENT IN THE WEST. FOR MONDAY...THE UPPER LEVEL LOW WILL MOVE SLOWLY ACROSS NORTHERN MINNESOTA WITH THE SURFACE LOW MOVING NORTHEAST AS WELL. NO MODEL CONSENSUS ON THE POSITION OF THE SURFACE LOW WITH THE NAM...GFS AND ECMWF ALL SHOWING DIFFERENT POSITIONS. THESE MODELS DO SHOW THE COLD FRONT PROGRESSING INTO WESTERN WISCONSIN AND EASTERN IOWA DURING THE DAY. THIS SHOULD ALLOW FOR GOOD COVERAGE OF CONVECTION ACROSS THE EASTERN SECTIONS OF THE FORECAST AREA THROUGH OUT THE DAY WHILE A DIMINISHING TREND WILL START IN THE WEST DURING THE AFTERNOON WITH THE PASSAGE OF THE FRONT. LITTLE OVERALL CHANGE IN THE GENERAL FORCING WILL OCCUR UNTIL THE FRONT COMES THROUGH. THE MOISTURE TRANSPORT AXIS WILL STILL BE OVER THE AREA WITH THE WEAK ISENTROPIC UP GLIDE CONTINUING. STILL COULD BE SOME LINGERING SHOWERS OVER THE NORTHERN PARTS OF THE AREA INTO TUESDAY IN THE WRAP AROUND MOISTURE AND CYCLONIC FLOW ON THE BACK SIDE OF THE DEPARTING SURFACE LOW. SEVERE PROBABILITIES CONTINUE TO REMAIN LOW WITH THIS SYSTEM. ML CAPES THROUGH THE PERIOD SHOULD PRIMARILY BE IN THE 500-1000 J/KG RANGE WITH THE SHEAR IN THE 0-6KM LAYER REMAINING IN THE 25 TO 30 KNOT RANGE. LOCALIZED HEAVY RAIN SHOULD BE THE MAIN THREAT WITH WARM CLOUD DEPTHS OF 3 TO 4 KM AND PRECIPITABLE WATERS OF 1.5 TO 1.8 INCHES. .LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY) ISSUED AT 248 AM CDT SUN JUN 1 2014 THE SOUTHERN PART OF THE FRONT IS EXPECTED TO BECOME STATIONARY ACROSS NORTHERN MISSOURI TUESDAY NIGHT. WITH THE NEXT SHORT WAVE TROUGH COMING OUT OF THE CENTRAL ROCKIES...AN AREA OF LOW PRESSURE WILL FORM ALONG THE FRONT WITH GOOD CONSENSUS BETWEEN THE ECMWF...GFS AND 01.00Z GEM SHOWING THIS LOW BETWEEN OMAHA AND KANSAS CITY. STRONG MOISTURE TRANSPORT IS EXPECTED TO OCCUR AHEAD OF THIS SURFACE LOW WITH THE POTENTIAL FOR SOME HEAVY RAIN TO FORM NORTH OF THE FRONT. CURRENT INDICATIONS ARE THAT THIS HEAVY RAIN SHOULD BE OVER CENTRAL OR SOUTHERN IOWA WITH THE NORTHERN EXTENT OF THE ACTIVITY GETTING INTO THE SOUTHERN PARTS OF THE FORECAST AREA TUESDAY NIGHT INTO WEDNESDAY. HIGH PRESSURE THEN EXPECTED TO BUILD IN FOR GENERALLY DRY CONDITIONS THROUGH THE REMAINDER OF THE WORK WEEK. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING) ISSUED AT 628 AM CDT SUN JUN 1 2014 SINCE THE LATEST HRRR AND 01.06Z ARW SEEM TO HAVE THE BEST HANDLE ON THE EXISTING PRECIPITATION TRENDED THE TAFS TOWARD THEM. EXPECT MOST OF THE SHOWERS AND THUNDERSTORMS WILL BE FOUND NORTH OF THE INTERSTATE 90 CORRIDOR THIS MORNING. AS A RESULT...REMOVED THE MENTION OF SHOWERS AND THUNDERSTORMS THIS MORNING AND RAISED CEILINGS INTO THE 8 TO 14K RANGE AT BOTH TAF SITES. WITH DIURNAL HEATING...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP AROUND 01.17Z AT KRST AND AROUND 07.20Z AT KLSE. AT THE SAME TIME...EXPECT THE CEILINGS TO LOWER TO AROUND 5K FEET. AS LOW PRESSURE APPROACHES THE REGION TONIGHT...EXPECT THE SHOWERS AND THUNDERSTORMS TO BECOME MORE WIDESPREAD. THIS SHOULD OCCUR AT KRST BETWEEN 02.01Z AND 02.03Z...AND AT KLSE BETWEEN 02.03Z AND 02.05Z. CEILINGS AND VISIBILITIES MAY BECOME BRIEFLY IFR/MVFR IN THUNDERSTORMS. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...04 LONG TERM...04 AVIATION...BOYNE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 540 AM CDT SUN JUN 1 2014 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-021100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 540 AM CDT SUN JUN 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN...SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE FOUND MAINLY NORTH OF INTERSTATE 90 THIS MORNING...AND ACROSS THE ENTIRE AREA THIS AFTERNOON AND TONIGHT. THESE THUNDERSTORMS WILL PRODUCE BRIEF PERIODS OF HEAVY RAIN...GUSTY WINDS AND LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL CONTINUE ACROSS THE AREA ON MONDAY. THESE THUNDERSTORMS WILL PRODUCE PERIODS OF HEAVY RAIN...WHICH COULD CAUSE LOCALIZED FLOODING...ALONG WITH GUSTY WINDS AND LIGHTNING. FROM MONDAY NIGHT INTO TUESDAY...A FEW THUNDERSTORMS WILL BE FOUND MAINLY NORTH OF INTERSTATE 94. THE MAIN THREATS WITH THESE STORMS WILL BE LIGHTNING AND GUSTY WINDS. FROM TUESDAY NIGHT INTO WEDNESDAY...THE GREATEST THREAT FOR THUNDERSTORMS LOOKS TO BE ALONG AND SOUTH OF THE INTERSTATE 90 CORRIDOR. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN WHICH COULD LEAD TO LOCALIZED FLOODING. FROM WEDNESDAY NIGHT INTO THURSDAY NIGHT...AND ON SATURDAY...THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS. THE MAIN THREATS WITH THESE STORMS WILL BE LIGHTNING AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. BOYNE/04
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
853 AM CDT SUN JUN 1 2014
MNZ079-087-088-WIZ032-011430-
OLMSTED-WABASHA-WINONA-BUFFALO-
853 AM CDT SUN JUN 1 2014
...A LINE OF THUNDERSTORMS WILL AFFECT SOUTHEASTERN OLMSTED...
EASTERN WABASHA...NORTHWESTERN WINONA AND BUFFALO COUNTIES...
AT 848 AM CDT...A LINE OF THUNDERSTORMS EXTENDED ALONG A LINE FROM
JUST SOUTHEAST OF DURAND WISCONSIN TO NEAR ROCHESTER MINNESOTA AND
WAS MOVING NORTHEAST AT 40 MPH.
WINDS UP TO 40 MPH ARE POSSIBLE WITH THESE STORMS ALONG WITH VERY
HEAVY DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
ROCHESTER...WINONA...MONDOVI...WABASHA...ALMA...GOODVIEW...ST.
CHARLES... PLAINVIEW...EYOTA...LEWISTON...ELGIN...BUFFALO
CITY...FOUNTAIN CITY...DOVER... STOCKTON...ROLLINGSTONE... ALTURA...
KELLOGG...MODENA...
LOCALIZED HEAVY RAINFALL COULD OCCUR WITH THESE STORMS...AND MAY
CAUSE SOME LOCALIZED PONDING OF WATER. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.
LAT...LON 4427 9212 4460 9198 4459 9153 4425 9153
4422 9156 4421 9160 4418 9160 4417 9161
4416 9159 4395 9180 4389 9243
TIME...MOT...LOC 1348Z 247DEG 34KT 4459 9185 4397 9235
DASSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 950 AM CDT SUN JUN 1 2014 MNZ088-WIZ032-033-011530- WINONA-BUFFALO-TREMPEALEAU- 950 AM CDT SUN JUN 1 2014 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WINONA... EASTERN BUFFALO AND TREMPEALEAU COUNTIES... AT 948 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF STRUM TO LEWISTON...AND MOVING EAST AT 30 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS ALONG WITH VERY HEAVY DOWNPOURS. LOCATIONS IMPACTED INCLUDE... WINONA...ARCADIA...OSSEO...WHITEHALL...GOODVIEW...LEWISTON... GALESVILLE...BLAIR...INDEPENDENCE...STRUM...FOUNTAIN CITY... STOCKTON...ROLLINGSTONE...DODGE...ELEVA...ETTRICK...WAUMANDEE... PIGEON FALLS...FREMONT AND UTICA. VERY HEAVY DOWNPOURS MAY CAUSE SOME LOCALIZED PONDING OF WATER OR FLOODED ROADWAYS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4389 9199 4460 9160 4459 9116 4409 9116 TIME...MOT...LOC 1448Z 259DEG 22KT 4460 9151 4397 9186 DAS
The La Crosse radar (KARX), 43 km away, was scanning. The volume nearest the first event began at 17:17 UTC.
4 heavy rain, 4 flood, 3 flash flood. Local standard time, as filed.
Near Viroqua, 3.7 inches of rain fell.
A COOP observer east of Westby measured 3.46 inches of rain.
Near Readstown, 3.4 inches of rain fell.
The automated weather observing equipment at the Viroqua airport measured 3.72 inches of rain.
Street flooding from heavy rains occurred in Westby.
County Highway P east of Westby had water over it from the West Fork of the Kickapoo River and other creeks that drain into the river.
Runoff from heavy rain caused a sink hole to form along the edge of State Highway 33 east of La Crosse. The highway had to be closed until the sink hole was filled.
Runoff from heavy rain caused the headwaters of the North Fork of the Bad Axe River to go out of its banks and over Natwick Road. The road had to be closed until the flood waters receded.
Runoff from heavy rain caused Sidie Hollow Creek to go out of its banks with damage occurring on the western side of Sidie Hollow Park. Walking bridges, picnic tables, trash cans and trees were all washed away.
Flooding occurred along State Higway 56 west of Viola as heavy rains pushed the Bishop Branch of the Cooks Creek and the West Fork of the Kickapoo River out of their banks.
Flooding of low lying agricultural land occurred southwest of Westby after 3 to 5 inches of rain fell in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518286, 518288, 518289, 518419, 518285, 518287, 527104, 527105, 527475, 527476, 527100.